Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 21, NWS Rapid City, SD

June 3, 2001Campbell County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 3, 2001, 1:52 PM MDT for Campbell County, Wyoming. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 3, 2001, 1:52 PM MDT (19:52 UTC)
Expired
Jun 3, 2001, 2:50 PM MDT
In force
58 min
Issued by
NWS Rapid City, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Campbell County, WY

The radar

The Rapid City radar (KUDX), 237 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 2:25 PM MDTHail 0.88Wright, WY
Jun 3, 2:30 PM MDTThunderstorm Wind 73 MEcheta, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 12:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.9 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2001-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2001-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KUNR 031953
SVRRAP

WYC005-032050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
152 PM MDT SUN JUN 3 2001

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CAMPBELL COUNTY IN NORTHEAST WYOMING

* UNTIL 250 PM MDT

* AT 147 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST
  OF ECHETA TO 14 MILES SOUTHWEST OF PINE TREE JUNCTION...OR ALONG A
  LINE EXTENDING FROM 24 MILES WEST OF GILLETTE TO 59 MILES SOUTHWEST
  OF GILLETTE...MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED
  PUMPKIN BUTTES AROUND 200 PM MDT
  ECHETA AND PINE TREE JUNCTION AROUND 205 PM MDT
  WRIGHT AROUND 225 PM MDT
  RENO JUNCTION AROUND 230 PM MDT
  GILLETTE AROUND 235 PM MDT

LARGE HAIL AND DAMAGING WIND GUSTS ARE LIKELY WITH THESE STORMS. 
SEEK A STURDY SHELTER AND AVOID WINDOWS UNTIL THE STORM PASSES.

LAT...LON 4435 10607 4338 10607 4350 10539 4478 10537

WCJIN-WYNE

BUNKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 10:48 AM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 3, 10:48 AM MDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1048 AM MDT SUN JUN 3 2001

SCT SHOWERS AND STORMS OVER PARTS OF NE WY...BLACK HILLS AND SW SD
AT THIS TIME. SLOWNESS OF THIS SYSTEM HAS KEPT WIDESPREAD PCPN FROM
GETTING GOING...BUT THAT IS EXPECTED TO CHANGE BY EVENING. SOME
CLEARING EDGING INTO NE WY BRINGS CONCERN FOR SVR WX THIS AFT ACROSS
THAT AREA...AS WELL AS EXTREME SW SD. RUC AND MESO-ETA SHOW STRONG
FORCING ACROSS MUCH OF WY...WITH SHEAR AND CAPE FORECASTED TO BE
MORE THAN FAVORABLE FOR POSSIBLE SEVERE CONVECTION BY MID AFT. WILL
ADD WORDING OF POSSIBLE SEVERE IN NE WY AND SW SD ZONES...OTHERWISE
JUST MINOR ADJUSTMENTS FOR TEMPS AND WINDS.

.UNR...NONE.

ST

In the hours before

Special weather statement, Jun 3, 10:45 AM MDT, 3 hours 7 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-031930-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1045 AM MDT SUN JUN 3 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER NORTHEASTERN WYOMING AND WESTERN
SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND FAR SOUTHWESTERN
SOUTH DAKOTA. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE
HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE WINDS GREATER THAN 60
MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE OVER CAMPBELL AND WESTON
COUNTIES IN NORTHEASTERN WYOMING.

.DISCUSSION...
STRONG LOW PRESSURE OVER CENTRAL WYOMING WILL BRING MOIST AND
UNSTABLE AIR INTO THE BLACK HILLS REGION TODAY. THUNDERSTORMS WILL
INTENSIFY THIS AFTERNOON...WITH THE SEVERE WEATHER THREAT SOUTHWEST
OF A LINE FROM BELLE FOURCHE TO PINE RIDGE. THE STRONGEST STORMS ARE
EXPECTED ACROSS NORTHEASTERN WYOMING...WHERE ISOLATED TORNADOES MAY
OCCUR. THE THREAT OF SEVERE WEATHER WILL DIMINISH AFTER 900 PM MDT.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.

WCJIN-WYNE

BUNKERS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 2:48 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook, Weston62 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.